Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 10, NWS Newport/Morehead City, NC

June 10, 2004Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Jun 10, 2004, 11:52 PM EDT for Lenoir County, North Carolina. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2004, 11:52 PM EDT (03:52 UTC)
Expired
Jun 11, 2004, 1:45 AM EDT
In force
113 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Lenoir County, NC

The radar

The Morehead City radar (KMHX), 88 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGUS52 KMHX 110353
FFWMHX
NCC107-110545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1152 PM EDT THU JUN 10 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LENOIR COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 145 AM EDT

* AT 1144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR KINSTON...MOVING SOUTHEAST
  AT 15 MPH.

* FLASH FLOODING CAN BE EXPECTED NEAR...  
  KINSTON AROUND 1200 AM EDT...
  DEEP RUN AROUND 115 AM EDT...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3538 7756 3532 7784 3515 7778 3503 7770
      3524 7746

$$

17
1 follow-up statement
000
WGUS72 KMHX 110441
FFSMHX
NCC107-110545-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1234 AM EDT FRI JUN 11 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 145 AM EDT FOR LENOIR
COUNTY...

AT 1231 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM WAS 
LOCATED 9 MILES EAST OF JONESTOWN...OR ABOUT 10 MILES NORTHWEST OF 
TRENTON...MOVING SOUTHEAST AT 20 MPH.

FLASH FLOODING CAN BE EXPECTED NEAR KINSTON...JONESTOWN...DEEP 
RUN...AND MOSS HILL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3538 7756 3532 7784 3515 7778 3503 7770
      3524 7746

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 9:57 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 10, 9:57 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
957 PM EDT THU JUN 10 2004

.UPDATE...UPDATED GRIDS/ZONES AGAIN TO COVER THE NUMEROUS SHOWERS
AND TSRA ACRS NRN TIER. ACTVTY HAS WEAKENED A BIT BUT CONTS TO
DEVELOP/MOVE S AND HAVE ADDED LIKELY WORDING N...TO CHC ALL BUT S
CST. WORKSTATION ETA ONLY MODEL THAT SHOWED THE CONVECTION THIS
WIDESPREAD. ATMS WL CONT TO STABILIZE AND EXPECT CONVECTION TO
GRADUALLY DISSIPATE NEXT SEVERAL HOURS.

.MARINE...WL UPDATE TO ADJUST PRECIP WORDING AND INIT WINDS NRN TIER.

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

RF
Hazardous weather outlook, Jun 10, 4:06 AM EDT, 19 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
406 AM EDT THU JUN 10 2004

NCZ029-044>047-079>081-090>095-098-103-104-110900-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
406 AM EDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. FREQUENT
CLOUD TO GROUND LIGHTNING AND VERY HEAVY DOWNPOURS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

17

In the hours before

Special weather statement, Jun 10, 11:34 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1134 PM EDT THU JUN 10 2004

NCZ047-080-081-092>094-098-103-104-110430-
OUTER BANKS DARE-MAINLAND DARE-BEAUFORT-PAMLICO-JONES-CRAVEN-MAINLAND
HYDE-OUTER BANKS HYDE-ONSLOW-
1134 PM EDT THU JUN 10 2004

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...OUTER BANKS HYDE...
MAINLAND HYDE...CRAVEN...JONES...PAMLICO...BEAUFORT...MAINLAND DARE
AND OUTER BANKS DARE COUNTIES UNTIL 1230 AM EDT...

AT 1134 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 10 MILES
SOUTHEAST OF MANTEO TO 15 MILES WEST OF TRENTON...OR FROM 10 MILES
SOUTHEAST OF MANTEO TO 12 MILES NORTHEAST OF BEULAVILLE...MOVING
SOUTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
SWANQUARTER AT 1140 PM EDT...BAYBORO AT 1150 PM EDT...ORIENTAL AT
1205 AM EDT...HAVELOCK AT 1210 AM EDT...SWANSBORO AT 1220 AM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BUXTON...DUCK...
ENGELHARD...FRISCO...HATTERAS VILLAGE...KILL DEVIL HILLS...KITTY
HAWK...NAGS HEAD...NEW BERN AND OCRACOKE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 10:54 PM EDTSevere Thunderstorm WarningMHXLenoir36 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.